Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 191, NWS Des Moines, IA

June 21, 2006Dallas County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2006, 11:50 AM CDT for Dallas County, Madison County, Iowa. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 11:50 AM CDT (16:50 UTC)
Expired
Jun 21, 2006, 12:45 PM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Dallas County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 39 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 12:02 PM CDTHAIL 0.756 W Earlham, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:42 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 211651
SVRDMX
IAC049-121-211745-
/O.NEW.KDMX.SV.W.0191.060621T1650Z-060621T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA.
  SOUTHERN DALLAS COUNTY IN CENTRAL IOWA.

* UNTIL 1245 PM CDT.

* AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STUART...OR 35 MILES WEST OF DES MOINES...AND MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DEXTER BY 1155 AM CDT.
  NEAR EARLHAM BY 1205 PM CDT.
  NEAR DE SOTO BY 1210 PM CDT.
  NEAR VAN METER BY 1215 PM CDT.

THE LOCATION OF REDFIELD IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 116.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4160 9424 4135 9424 4133 9380 4155 9380

$$

KINNEY
4 follow-up statements
000 
WWUS53 KDMX 211705
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1204 PM CDT WED JUN 21 2006

IAC049-121-211745-
/O.CON.KDMX.SV.W.0191.000000T0000Z-060621T1745Z/
DALLAS IA-MADISON IA-
1204 PM CDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MADISON AND SOUTHERN DALLAS COUNTIES UNTIL 1245 PM CDT...

AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
WEST OF EARLHAM...OR 31 MILES WEST OF DES MOINES...AND MOVING EAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR EARLHAM BY 1210 PM CDT.
  5 MILES SOUTH OF DE SOTO BY 1220 PM CDT.
  6 MILES SOUTH OF VAN METER BY 1230 PM CDT.
  NEAR PATTERSON BY 1245 PM CDT.

THE LOCATIONS OF DEXTER AND REDFIELD ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 117.

AT 1202 PM...A NATIONAL WEATHER SERVICE SPOTTER JUST SOUTH OF DEXTER 
REPORTED THREE QUARTER INCH HAIL.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.

LAT...LON 4160 9424 4135 9424 4133 9380 4155 9380

$$

KINNEY
000 
WWUS53 KDMX 211716
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 PM CDT WED JUN 21 2006

IAC049-121-211745-
/O.CON.KDMX.SV.W.0191.000000T0000Z-060621T1745Z/
DALLAS IA-MADISON IA-
1216 PM CDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MADISON AND SOUTHERN DALLAS COUNTIES UNTIL 1245 PM CDT...

AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTH OF DE SOTO...OR 23 MILES SOUTHWEST OF DES MOINES...AND MOVING
EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF PATTERSON BY 1225 PM CDT.

THE LOCATION OF VAN METER IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 117.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.

LAT...LON 4160 9424 4135 9424 4133 9380 4155 9380

$$

KINNEY
000 
WWUS53 KDMX 211735
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT WED JUN 21 2006

IAC049-211745-
/O.CAN.KDMX.SV.W.0191.000000T0000Z-060621T1745Z/
DALLAS IA-
1235 PM CDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR DALLAS COUNTY HAS BEEN
CANCELLED...

AT 1231 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.

LAT...LON 4150 9382 4151 9381 4133 9381 4133 9385
      4134 9386 4134 9404 4135 9405 4135 9423
      4150 9423

$$

IAC121-211745-
/O.CON.KDMX.SV.W.0191.000000T0000Z-060621T1745Z/
MADISON IA-
1235 PM CDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MADISON COUNTY UNTIL 1245 PM CDT...

AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHEAST OF WINTERSET...OR 17 MILES SOUTHWEST OF DES MOINES...AND
MOVING EAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN MADISON COUNTY...INCLUDING THE LOCATION OF PATTERSON.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 99.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.

LAT...LON 4150 9382 4151 9381 4133 9381 4133 9385
      4134 9386 4134 9404 4135 9405 4135 9423
      4150 9423

$$

KINNEY
000 
WWUS53 KDMX 211746
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1247 PM CDT WED JUN 21 2006

IAC121-211757-
/O.EXP.KDMX.SV.W.0191.000000T0000Z-060621T1745Z/
MADISON IA-
1247 PM CDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 1243 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.

LAT...LON 4150 9382 4151 9381 4133 9381 4133 9385
      4134 9386 4134 9404 4135 9405 4135 9423
      4150 9423

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:45 AM CDT, 8 hours 5 minutes earlier.

Area forecast discussion, Jun 21, 3:45 AM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED JUN 21 2006

.DISCUSSION...
FNTL BNDRY ACRS IA IN COMBO WITH 50+ KT LLJ CONT TO SET OF TSRA ALNG
EDGE OF UPR CAP.  STRMS XPCTD TO REMAIN BLO SVR LVLS, BUT HAIL NOT
OUT OF QUES IN SPIT OF VRY WRM CONDS ALV.  WND PSBL CONCERN SIM TO
WHAT HAPPENED YDA.  ALSO MAY SEE SOME MOVE OUT OF SD WITH DVLPG MCS,
HWVR SUPPORT NOT AS SIG FOR THIS AND DONT XPCT IT TO BE THE MAJOR
PLAYER.  FURTHER DVLPMT XCPCT IN THE S THIS AFTN INTO TNGT WITH MAIN
ACTION SHIFTING S WITH TIME.  NEXT SYS ON SKED TO ARRIVE IN THE FRI
NGT THRU SAT NGT TIMEFRAME.  AS FOR TEMPS, GUID LKS RSBL WITH
EXTENSIVE CLOUD CVR KEEPING A LID ON THINGS TDA AND CAA DOMINATING
THROUGH THE NXT SVRL DAYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 21, 11:12 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT WED JUN 21 2006

IAZ004>007-015>017-023>028-221615-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
1112 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
GENERALLY NORTH OF THE HIGHWAY 20 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
THROUGH MID AFTERNOON. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS
THROUGH 4 PM WITH THE THREAT BEING LARGE HAIL UP TO THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY NIGHT INTO
SUNDAY. AT THIS TIME IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY AFTERNOON.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-221615-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1112 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
GENERALLY ALONG AND SOUTH OF THE HIGHWAY 20 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM. SOME OF THE
STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WIND. THERE WILL BE A CHANCE OF THUNDERSTORM
REDEVELOPMENT THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH
WIND AND HAIL REMAINING AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY NIGHT INTO
SUNDAY. AT THIS TIME IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 4 PM THIS AFTERNOON AND
MAY BE NEEDED AGAIN AFTER 9 PM THIS EVENING.

FAB

In the hours before

Local storm report, Jun 21, 5:58 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     HAIL             REASNOR                 41.58N 93.02W
06/21/2006  E1.75 INCH       JASPER             IA   FIRE DEPT/RESCUE

&&

STEACHOU
Local storm report, Jun 21, 9:02 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     JEFFERSON               42.02N 94.38W
06/21/2006                   GREENE             IA   LAW ENFORCEMENT

            TREES AND A STOP SIGN REPORTED DOWN BY MEDIA AND ROAD
            CREWS.

&&

KJ
Local storm report, Jun 21, 10:45 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HAIL             3 SSE ALLISON           42.72N 92.78W
06/21/2006  E0.88 INCH       BUTLER             IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

JJOHNSON
Local storm report, Jun 21, 11:45 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             10 SW GUTHRIE CENTER    41.59N 94.66W
06/21/2006  E1.00 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

KJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:13 AM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren47 min
Jun 21, 4:47 AM CDTSevere Thunderstorm WarningDMXMarion, Warren43 min
Jun 21, 4:56 AM CDTSevere Thunderstorm WarningDMXJasper, Polk53 min
Jun 21, 5:11 AM CDTSevere Thunderstorm WarningDMXPoweshiek49 min
Jun 21, 7:52 AM CDTSevere Thunderstorm WarningDMXGreene23 min
Jun 21, 9:50 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin40 min
Jun 21, 10:21 AM CDTSevere Thunderstorm WarningDMXButler, Franklin39 min
Jun 21, 11:16 AM CDTSevere Thunderstorm WarningDMXGuthrie44 min
Jun 21, 12:41 PM CDTSevere Thunderstorm WarningDMXClarke, Madison49 min
Jun 21, 1:21 PM CDTSevere Thunderstorm WarningDMXLucas54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.